Alert archive / Connecticut / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 28, 2018, 4:47 PM EDT for Capitol Planning Region, Connecticut. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 4:47 PM EDT (20:47 UTC)
- Expired
- Jul 28, 2018, 5:16 PM EDT
- In force
- 29 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Capitol Planning Region, CT
The radar
The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:55 PM EDT | TSTM WND DMG | 1 Nne Terryville, CT | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
780
WUUS51 KBOX 282047
SVRBOX
CTC003-282130-
/O.NEW.KBOX.SV.W.0040.180728T2047Z-180728T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
447 PM EDT SAT JUL 28 2018
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Southern Hartford County in northern Connecticut...
* Until 530 PM EDT.
* At 447 PM EDT, severe thunderstorms were located along a line
extending from Northwest Harwinton to near Terryville to near
Oakville, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near,
Wolcott and Plainville around 505 PM EDT.
Farmington and Burlington around 510 PM EDT.
Bristol and Canton around 515 PM EDT.
New Britain, Southington and Avon around 525 PM EDT.
Hartford, West Hartford, Meriden, East Hartford, Middletown,
Newington, Wethersfield, Hartford, Simsbury and Bloomfield around
530 PM EDT.
Other locations impacted by these severe thunderstorms include
Allentown, Pequabuck and Terryville Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4180 7296 4184 7293 4188 7270 4172 7250
4164 7260 4163 7271 4160 7272 4155 7282
4157 7283 4157 7285 4155 7285 4156 7288
4156 7294 4163 7293 4164 7294 4164 7299
4179 7302
TIME...MOT...LOC 2047Z 267DEG 21KT 4180 7309 4171 7304 4157 7313
HAIL...0.75IN
WIND...60MPH
$$
md1 follow-up statement
350
WWUS51 KBOX 282116
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
516 PM EDT SAT JUL 28 2018
CTC003-282126-
/O.CAN.KBOX.SV.W.0040.000000T0000Z-180728T2130Z/
Hartford CT-
516 PM EDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARTFORD COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4180 7296 4184 7293 4188 7270 4172 7250
4164 7260 4163 7271 4160 7272 4155 7282
4157 7283 4157 7285 4155 7285 4156 7288
4156 7294 4163 7293 4164 7294 4164 7299
4179 7302
TIME...MOT...LOC 2115Z 267DEG 21KT 4181 7287 4172 7282 4158 7291
$$
mdWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:56 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 28, 3:56 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 356 PM EDT Sat Jul 28 2018 .SYNOPSIS... Another round of showers and thunderstorms is occurring this evening ahead of a sweeping cold front. Behind the front, expect seasonably warm temperatures and lower humidity Sunday and Monday. The summer heat and higher humidity returns midweek as Bermuda high pressure sets up along the eastern seaboard. A cold front will attempt to move through next weekend. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 2 pm update... */ Highlights... - Isolated to scattered showers and thunderstorms developing - Possibly strong to severe, gusty wind / heavy rain threats - Wet weather threats later this afternoon into early evening - Low clouds / dense fog hugs the S/SE coastline */ Mesoanalysis... Sub-tropical energy flaring-up over the S/SE waters while pop-up storms emerging around the Mid-Hudson River Valley into the Berkshires, the latter struggling perhaps as a result of a wedge of drier air trapped between the two synoptic disturbances, the sub-tropics and another vortmax digging N/W. Best K-indices that are derived from SPC mesoanalysis tell the story. Lapse rates remain marginal, uni-directional SW shear is holding around 40 kts, instability is building with surface base up to 2500 J/kg and mixed-layer around 1500 J/kg. Nudge, flare-up, but storms over N/W MA do not appear to sustain seemingly due to entrainment. Better environment likely to manifest over N New England as the main vortmax digs S/E with attendant trof axis, falling heights towards this evening. Some of the high-res guidance has come in a bit more robust with a line of convection however some doubt given timing and aforementioned sinking-drying scenario between the two waves neighboring S New England. Broader detail in the discussion below. Not much change to forecast PoPs / thinking. */ Discussion (from 10 am)... Isolated to scattered showers and thunderstorms are expected later today. In collaboration with SPCs MARGINAL RISK of severe weather, any stronger to severe storms may contain embedded threats of heavy rain and/or strong, gusty winds. Evaluating the environment, marginal lapse rates, however with daytime heating, decent instability as a result of high dewpoint air remaining in place around 70 degrees. Combined with 0-6 km bulk shear of 35-40 kts, SW and uni-directional, there is support for multi-cellular thunderstorms. More likely ahead of a synoptic shortwave and attendant mid-level H5 trof / H3 jet streak expected to dig across the area towards evening with a surface reflection cold front. The better environment of substantive forcing aided by favorable venting aloft, and height falls, over N New England as noted by SPC with their D1 outlook. Looking at a window of activity around 6p. Heavy rain threat is a bit less. Noting dry air intrusions within high-res guidance as well as multi-layer WV satellite. An eye on K-indices which perform nicely as to identifying the environment favorable for convection given such a synoptic pattern. Column less deeply saturated, precipitable waters (pwats) up around 1.5 inches adjacent to the deeper pwat plume now S/E offshore. Yet can't rule out flood threats with 20-30 mph SW 0-6 km mean wind that could allow for some training elements over a particular area. Localized urban / poor-drainage issues may materialize. Held PoPs no greater than 40 percent broad brushing the entire forecast area with SREF guidance instead of going with high-res suites, some of which are poorly performing this morning. We're just not that good to go likelies for one particular area so kept with chance PoPs, scattered, with mentions of heavy rain and gusty winds for any thunderstorms. SW flow with high dewpoint air continuing, expect broken to overcast low clouds along with dense fog hugging the S/SE coast for today. With any breaks of sunshine, perhaps some temporary mixing and a brief period of better visibility. However, an break from the low conditions will not come until overnight tonight as the cold front sweeps through shifting winds W ushering in dry, more refreshing air. Tonight... Any showers and thunderstorms dissipating as N-stream vortmax and attendant H5 trof axis lift N/E. Surface reflective cold front pushing S/E however becoming diffuse against the offshore lingering sub-tropical axis. This along with conclusion of day- time heating, should see activity conclude. Dense fog expanding over SE New England from the S-waters until the W wind shift associated with the cold front. Refreshing air in tow. Dry air advection proceeding, however given light winds and clearing conditions, can't rule out radiational cooling over N/W MA given that they've seen around 1-2" with some locally higher amounts over the last 72-hours. Very wet could hold in shallow higher dewpoint air resulting, with radiational cooling, in shallow dense ground fog in and around the Mid-CT River Valley. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Sunday... Refreshing Summer day. Cold front pushing offshore becoming diffuse however kicking any S-coastal dense fog out to sea with winds shifting W. Light over all as weak high pressure settles in, anticipating a near-shore sea-breeze allowance, however W flow may be strong enough to limit interior progression. Energy continuing to cyclonically rotate through the region, yet the column considerably dry noted by very low K-indices. Anticipate scattered to broken 4-5 kft cumulus. Mix down of a bit breezy W winds, again to hold back sea-breezes, along with drier air. Highs up around the upper 70s to low 80s with dewpoints in the 50s. Sunday night... Cool, dry night. Light winds, clear conditions, radiational cooling. Watching the crossover threshold with respect to dew- points observed at max-heating of the day, leaning shallow ground fog formation in areas with observed higher dewpoints. Looking at typically prone locations for seeing locally dense, shallow ground fog. Leaned with lowest MOS forecast guidance. Lows around the upper 50s to low 60s. && .LONG TERM /MONDAY THROUGH SATURDAY/... Highlights... * Warm front moves through Tuesday night * Summer heat and humidity returns Wednesday through Friday with scattered afternoon/evening thunderstorms * Cold front attempts to move through next Saturday Overview... Persistent southwest flow aloft through next week with an amplifying upper trough from the Great Lakes to the Gulf coast and a building upper level ridge over the western Atlantic. Daily details... Monday... Dry and warm with high pressure overhead. Light west-southwest flow, with daytime sea breezes expected. Highs in the 80s with dewpoints in the comfortable upper 50s and lower 60s. Tuesday... Warmer and slightly more humid air moves in on light southerly flow between high pressure over the western Atlantic and low pressure in the Midwest. Highs will reach the mid to upper 80s away from the coast and dewpoints will rise to the mid 60s. A warm front will approach from the south late in the day and there is a slight chance of a shower or isolated thunderstorm late. Tuesday night... A warm front moves through the region. There is a good chance of showers and thunderstorms overnight, especially in western MA and northern CT. Areas of fog are likely as dewpoint temperatures rise to near 70 by daybreak. Wednesday and Thursday... Very warm and sultry with daytime highs in the upper 80s to lower 90s over the interior and nighttime lows mainly in the lower 70s. Dewpoints will be mainly in the lower 70s. Heat Index values by Thursday will be nearing the two- consecutive-day Heat Advisory Criteria of 95 degrees. Rather breezy late Wednesday, as mixing leads to gusts to 20-25 mph. There will be scattered thunderstorms, mainly in the afternoon and evening hours. The chances are somewhat greater in western sections on Wednesday afternoon/evening because upper level southwest flow increases to 50-60 knots at 500 mb. Cannot rule out isolated severe wind gusts reaching the ground in any stronger storms. Precipitable water values will be near or above 2 inches, so also can expect torrential downpours and local ponding of water from any thunderstorms. Friday... Still warm and humid with a chance of afternoon and evening showers/thunderstorms. With the Bermuda high edging westward, the best chances of precipitation will be in western portions of southern New England. Saturday... A cold front will attempt to move slowly across the region. This could lead to more widespread shower and thunderstorm activity, along with locally heavy downpours. Cloud cover could keep highs mainly from 80 to 85. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday Night/...Moderate confidence through tonight. High confidence Sunday and Sunday night. 18z update... Today... Hold IFR-LIFR along the S/SE coast. Can't rule out SCT-BKN CIGs which could allow TEMPO MVFR-VFR improvement for locations such as ACK, especially if any -RA/RA. Elsewhere VFR. Difficult to nail down TSRA with specificity, prevailed VCSH to highlight potential windows of wet-weather. TSRA may contain RA/+RA and/or enhanced W winds 20G30KT. Higher confidence TSRA outcomes N/W MA. Will make amendments accordingly during the 3- to 6-hour window. Otherwise, MVFR to low-end VFR SCT-BKN CIGs with expected isolated to widely scattered TSRA. SW winds around 10 kts. Tonight... Any SHRA/TSRA becoming SCT, concluding towards midnight. Mostly VFR as winds shift W, however, IFR-LIFR CIGs and VSBYs with dense FG likely to expand or hold across SE New England until the W wind shift towards Sunday morning. Also, patchy ground FG may develop over CT River Valley terminals given light winds and clearing towards Sunday morning. Sunday... BR/FG clearing out over SE-coastal New England early morning. W winds allowing near shore sea-breezes beginning around 15z. Otherwise SCT-BKN CIGs 4-5 kft agl. VFR. Sunday night... VFR. Light winds. Locally dense IFR-LIFR at typically prone terminals. KBOS Terminal... Highlighting a wet-weather window 21-2z. May be that any SHRA / TSRA holds N/W of the terminal into the evening hours, dissipating rather quickly after sundown. Hold VFR overnight. KBDL Terminal... Highlighting 19-01z as a possible window of wet-weather. Any TSRA may hold N of the terminal. W wind shift overnight, will hold any FG development N of the terminal within the CT River Valley. Outlook /Monday through Thursday/... Monday through Monday Night: VFR. Tuesday: Mainly VFR, with local MVFR possible. Tuesday Night: Mainly VFR, with local IFR possible. Chance SHRA, chance TSRA, patchy BR. Wednesday: Mainly VFR, with areas MVFR possible. Breezy. Chance TSRA, some with torrential downpours and gust winds. Wednesday Night: Mainly MVFR, with local IFR possible. Breezy. Slight chance SHRA/TSRA. Thursday: Mainly VFR, with areas MVFR possible. Breezy. Chance TSRA. Locally heavy downpours. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday Night/... 2 pm update... Widespread rain with embedded heavier showers and thunderstorms this moment approaching Nantucket. Storms are capable of producing heavy downpours in addition to gusty winds so keep an eye out for short-fused headline statements over the waters. With rain, some visibility improvement from the coastal-hugging dense fog. Such fog is likely to hold through the overnight period till the cold front with W wind shift sweeps through around Sunday morning. Looking at good boating weather for Sunday with light winds allowing for near-shore sea-breezes. Wind and wave action below the 25 kt and 5 foot sea thresholds for small craft advisories accordingly. Outlook /Monday through Thursday/... Monday through Tuesday: Winds less than 25 kt. Tuesday Night: Winds less than 25 kt. Slight chance of showers and thunderstorms, patchy fog. Local visibility 1 to 3 nm. Wednesday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of showers and thunderstorms. Wednesday Night: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Local rough seas. Patchy fog. Areas of visibility 1 to 3 nm. Thursday: Winds less than 25 kt. Local rough seas. Slight chance of showers or thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Sipprell/Field NEAR TERM...Sipprell SHORT TERM...Sipprell LONG TERM...Field AVIATION...Sipprell/Field MARINE...Sipprell/Field
Hazardous weather outlook, Jul 28, 4:00 PM EDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 400 PM EDT Sat Jul 28 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-292000- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 400 PM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...This afternoon and tonight. Scattered strong thunderstorms possible this evening with gusty winds and heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat Index values could reach the mid 90s Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ230>237-250-251-254>256-292000- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 400 PM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
Nearby
Severe Thunderstorm Warnings in Connecticut, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.